Anesthesia in the News
  • Adverse Reaction to Midazolam Following C-Section:  A Case Study

    Because paradoxical reactions (PRs) to midazolam are infrequent, caring for a patient who grows agitated, delirious, hypervigilant, or violent after receiving a medication intended to induce sedation may confound the anesthesia provider. Due to PRs’ infrequency and counterintuitive nature, failing to recognize a PR might lead to a vicious cycle of ongoing agitation stemming from reaction to the sedative followed by increased sedative dosage in efforts to manage the agitation.

    Given these agents’ widespread use, the recognition and treatment of PRs in response to benzodiazepines is essential knowledge for the anesthesia provider.

    From routine to awry

    In this case study just released in the September edition of the journal Cureus, the authors relate their experience with a term patient for whom midazolam administration resulted in PRs which manifested as profound delirium with extrapyramidal symptoms after sedation following cesarean section.

    While the patient’s medical history was significant for cystic fibrosis carrier state and gestational diabetes mellitus, she had no history of psychiatric illness, substance abuse, or seizure disorder. Throughout her pregnancy, she took no medications apart from prenatal vitamins.

    Read the case details, “Paradoxical Reactions to Midazolam in a Term Parturient After Intravenous Sedation During Cesarean Section” Cureus. 2021;13(9):e17678. Published 2021 Sep 3., at https://www.ncbi.nlm.nih.gov/pmc/articles/PMC8415540/

    In this instance, the authors note that, even though the patient’s aggression diminished significantly following IV administration 0.2 mg of flumazenil for management of the PR, “her elated mood lasted for almost 4 to 5 hours after she emerged from sedation.”  Further, “breastfeeding was withheld for five hours after birth due to the mother’s mental instability.”

    Takeaways and total recall

    The authors state that nearly all PRs are “preceded by a short period of apparent sedation, after which the patient is seen in a state of intense agitation.” And that, while “reactions do not affect the vital signs and are usually not recalled by the patient…[they create] an unpleasant memory for the caregivers surrounding the patient and can also cause bodily harm from physical injuries due to agitation and aggressive behavior.”

    Even though PRs to benzodiazepines have low prevalence and are not life-threatening, anesthesia providers performing procedural sedation should maintain a high index of suspicion when benzodiazepines are administered to high-risk patients, such as children, the elderly, males, recreational abusers, and those with psychiatric disturbances.  In short, “be aware of the untoward reactions and…be prepared to manage them promptly.”